A reaction-diffusion system modeling the spread of resistance to an antimalarial drug
Nicolas Bacaër Cheikh Sokhna
Mathematical Biosciences & Engineering 2005, 2(2): 227-238 doi: 10.3934/mbe.2005.2.227
A mathematical model representing the diffusion of resistance to an antimalarial drug is developed. Resistance can spread only when the basic reproduction number of the resistant parasites is bigger than the basic reproduction number of the sensitive parasites (which depends on the fraction of infected people treated with the antimalarial drug). Based on a linearization study and on numerical simulations, an expression for the speed at which resistance spreads is conjectured. It depends on the ratio of the two basic reproduction numbers, on a coefficient representing the diffusion of mosquitoes, on the death rate of mosquitoes infected by resistant parasites, and on the recovery rate of nonimmune humans infected by resistant parasites.
keywords: propagation speed. malaria reaction-diffusion resistance

Year of publication

Related Authors

Related Keywords

[Back to Top]